Mr F, a 23-year-old unemployed gardener, had been arrested by the police as he’d been found intoxicated on the street. Dr B (a GP and police surgeon) was called to see him. He took a history from Mr F of heroin, crack cocaine and cocaine use for about a year and was told that he had taken ‘loads of beer’ and ‘some heroin’ on the day of his arrest.
Dr B prescribed nightly temazepam at a dose of 40mg,methadone 20mg eight-hourly and diazepam 10mg eight-hourly. The first doses of the benzodiazepines and methadone were given by the custody officer before Dr B left the station.
Mr F received further doses of methadone and diazepam the next morning. Shortly after this he began to vomit and Dr B was asked to re-assess him. Recording that Mr F had no abdominal pain and that his nausea had largely settled, Dr B advised repeating the morning dose of medication.
The custody officer administered further doses of the medication during the day. Mr F refused food throughout. He was found unconscious in his cell at 7.20 the next morning. The custody officer called Dr B, who arrived 20 minutes later and found that Mr F could not be roused and had uneven, stertorous respirations and small, unreactive pupils. Suspecting an opiate overdose, Dr B called an ambulance.
The ambulance crew noted that Mr F had a respiratory rate of five breaths per minute and was deeply cyanosed. He had a ‘minimal’ response to 400 micrograms of intravenous naloxone.
They intubated and ventilated Mr F and took him to the nearest hospital.
Mr F was on ventilatory support for the next four days, but had suffered diffuse anoxic brain damage. He was left with difficulty concentrating, which impaired his employment prospects.
A legal claim, naming Dr B and the chief constable of the police force, alleged that Dr B had failed to take an adequate history or perform a proper examination before prescribing methadone to Mr F. It was further alleged that he had prescribed methadone in the absence of physical signs of heroin use and/or signs of withdrawal and had negligently prescribed temazepam and diazepam together with methadone, dangerous in a non-heroin user.
In addition, he had failed to recognise the symptoms of methadone toxicity when he had been called to assess Mr F for vomiting, and negligently authorised a repeat dose of diazepam and methadone when Mr F was showing signs of toxicity.
Two police surgeons gave their expert opinions. One felt that Dr B should have taken a fuller history, including the daily quantity of heroin taken and the time and route of last heroin use.
He should have examined Mr F for definitive evidence of ongoing dependent heroin use, such as needle/track marks, and for any evidence of a current withdrawal syndrome. The other advised that the police officers had also been at fault for administering the medication, contrary to the Police and Criminal Evidence Act (1984). For this reason, Dr B was considered to be 75% liable for Mr F’s injuries, and the police force made a 25% contribution to the settlement.
The case was settled out of court for £200,000 with MPS paying 75%.
- The different duties of police surgeons (forensic medical examiners/physicians) can be a source of conflict. Doctors have a duty both to the police force that employs them and to their patient. If this causes a dilemma, seek independent medicolegal advice.
- The context of a patient encounter, the patient’s appearance, or the patient him/herself can all be misleading, so first impressions should be confirmed by more objective evidence, such as a physical examination and appropriate investigations.
- To be carried out safely, prescribing for addicts requires in-depth knowledge. If in doubt, seek advice from a practitioner with experience in this field. In a custodial situation, professionals need to be aware of the statutory framework surrounding the prescribing, storage and administration of controlled drugs.
- When undertaking a medical role outside their usual area of practice, clinicians have a responsibility to ensure that they are adequately trained and competent to do so.